Alert archive / Oregon / Gale Warnings in 2020

Gale Warning 35, NWS Medford, OR

December 23, 2020

NWS Medford, OR issued this gale warning at Dec 23, 2020, 2:07 PM PST. It took effect at Dec 24, 2020, 10:00 PM PST. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 23, 2020, 2:07 PM PST (22:07 UTC)
In effect from
Dec 24, 2020, 10:00 PM PST
Expired
Dec 25, 2020, 7:00 PM PST
In force
21 hr
Issued by
NWS Medford, OR

The text

As transmitted.

478 
WHUS76 KMFR 232207
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
207 PM PST Wed Dec 23 2020

PZZ350-356-370-376-241115-
/O.UPG.KMFR.GL.A.0027.201225T0000Z-201226T0000Z/
/O.NEW.KMFR.GL.W.0035.201225T0600Z-201226T0300Z/
/O.NEW.KMFR.SE.W.0075.201224T2100Z-201225T0600Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
207 PM PST Wed Dec 23 2020

...HAZARDOUS SEAS WARNING IN EFFECT FROM 1 PM TO 10 PM PST
THURSDAY...
...GALE WARNING IN EFFECT FROM 10 PM THURSDAY TO 7 PM PST
FRIDAY...

* WHAT...Strong south winds of 20 to 30 kt with very steep wind
  driven seas of 8 to 13 ft expected through Thursday evening.
  South winds increase to gales of 30 to 40 kt with gusts to 50 kt
  Thursday night and wind driven seas increase to 16 to 21 ft by
  Friday morning. Isolated storm force gusts are possible Friday
  afternoon. Winds ease Friday night, but seas will likely remain
  steep to very steep through the weekend.

* WHERE...All areas. 

* WHEN...For the Hazardous Seas Warning, from 1 PM to 10 PM PST 
  Thursday. For the Gale Warning, from 10 PM Thursday to 7 PM 
  PST Friday.

* IMPACTS...Strong winds and very steep seas could capsize or
  damage vessels. Bar crossings will become very hazardous and low
  visibility conditions are expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
6 follow-up statements
327 
WHUS76 KMFR 241011
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
211 AM PST Thu Dec 24 2020

PZZ350-356-370-376-242315-
/O.CON.KMFR.SE.W.0075.201224T2100Z-201225T0600Z/
/O.EXT.KMFR.GL.W.0035.201225T0600Z-201226T0600Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
211 AM PST Thu Dec 24 2020

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 10 PM PST THIS EVENING...
...GALE WARNING NOW IN EFFECT FROM 10 PM THIS EVENING TO 10 PM
PST FRIDAY...

* WHAT...Strong south winds of 20 to 30 kt with very steep wind
  driven seas of 8 to 13 ft expected through Thursday evening.
  South winds increase to gales of 35 to 45 kt with occasional
  gusts in excess of 50 kt Thursday night and wind driven seas
  increase to 16 to 21 ft by Friday morning. Occasional storm 
  force gusts are possible Friday afternoon. Winds ease Friday 
  night, but seas will likely remain steep to very steep through 
  the weekend.

* WHERE...All areas.

* WHEN...For the Gale Warning, from 10 PM this evening to 10 PM 
  PST Friday. For the Hazardous Seas Warning, from 1 PM this 
  afternoon to 10 PM PST this evening.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Bar crossings will become very hazardous and 
  low visibility conditions are expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
713 
WHUS76 KMFR 242217
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
217 PM PST Thu Dec 24 2020

PZZ350-356-370-376-251130-
/O.CON.KMFR.SE.W.0075.000000T0000Z-201225T0600Z/
/O.CON.KMFR.GL.W.0035.201225T0600Z-201226T0600Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
217 PM PST Thu Dec 24 2020

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...
...GALE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
10 PM PST FRIDAY...

* WHAT...Strong south winds of 20 to 30 kt with very steep and
  hazardous wind driven seas of 8 to 13 ft expected this afternoon
  and evening. South winds increase to gales of 35 to 45 kt with
  gusts in excess of 50 kt tonight into Friday evening. Winds may
  occasionally reach storm force at times Friday morning and 
  afternoon. Wind driven seas will increase further to 17 to 21 
  ft, peaking Friday morning and afternoon. Winds ease Friday 
  night, but seas will remain steep into next week.

* WHERE...All areas.

* WHEN...For the Gale Warning, from 10 PM this evening to 10 PM 
  PST Friday. For the Hazardous Seas Warning, from 1 PM this 
  afternoon to 10 PM PST this evening.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Bar crossings will become very hazardous and 
  low visibility conditions are expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
213 
WHUS76 KMFR 250515
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
915 PM PST Thu Dec 24 2020

PZZ350-356-370-251815-
/O.CON.KMFR.SE.W.0075.000000T0000Z-201225T0600Z/
/O.EXT.KMFR.GL.W.0035.201225T0600Z-201226T0300Z/
/O.NEW.KMFR.SR.W.0006.201225T1500Z-201226T0300Z/
/O.NEW.KMFR.SE.W.0076.201226T0300Z-201226T0900Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
915 PM PST Thu Dec 24 2020

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...
...GALE WARNING NOW IN EFFECT UNTIL 7 PM PST FRIDAY...
...STORM WARNING IN EFFECT FROM 7 AM TO 7 PM PST FRIDAY...
...HAZARDOUS SEAS WARNING IN EFFECT FROM 7 PM FRIDAY TO 1 AM PST
SATURDAY...

* WHAT...Strong south winds of 35 to 40 kt will develop tonight
  with wind-driven, very steep seas increasing to 10 to 16 ft
  tonight. Winds will strengthen further on Friday. South winds
  increase to 35 to 45 kt with storm force gusts up to 60 kt
  Friday morning and afternoon. Wind driven seas will increase
  further to 15 to 23 ft, peaking late Friday morning and Friday
  afternoon. Winds ease by late Friday evening, but seas will
  remain very steep Friday night. Steep seas are expected into 
  next week.

* WHERE...All areas will be affected by Gales and very steep,
  hazardous seas. Storm force winds will affect areas beyond 10 nm
  from shore and areas south of Cape Arago to Point St George
  beyond 3 nm from shore as well as areas within 3 nm of shore 
  near capes.
 
* WHEN...For the Storm Warning, from 7 AM to 7 PM PST Friday. 
  For the Hazardous Seas Warning, from 7 PM Friday to 1 AM PST 
  Saturday. For the Gale Warning, until 7 PM PST Friday. For the 
  Hazardous Seas Warning, until 10 PM PST this evening.

* IMPACTS...Very strong winds and very steep seas could capsize 
  or damage vessels. Visibilities will be significantly reduced.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should remain in port, alter course, and/or secure the
vessel for very strong winds and very steep and hazardous seas.

&&

$$

PZZ376-251815-
/O.CON.KMFR.SE.W.0075.000000T0000Z-201225T0600Z/
/O.EXT.KMFR.GL.W.0035.201225T0600Z-201225T1500Z/
/O.NEW.KMFR.SR.W.0006.201225T1500Z-201226T0300Z/
/O.NEW.KMFR.SE.W.0076.201226T0300Z-201226T0900Z/
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
915 PM PST Thu Dec 24 2020

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...
...GALE WARNING NOW IN EFFECT UNTIL 7 AM PST FRIDAY...
...STORM WARNING IN EFFECT FROM 7 AM TO 7 PM PST FRIDAY...
...HAZARDOUS SEAS WARNING IN EFFECT FROM 7 PM FRIDAY TO 1 AM PST
SATURDAY...

* WHAT...Strong south winds of 35 to 40 kt will develop tonight
  with wind-driven, very steep seas increasing to 10 to 16 ft
  tonight. Winds will strengthen further on Friday. South winds
  increase to 35 to 45 kt with storm force gusts up to 60 kt
  Friday morning and afternoon. Wind driven seas will increase
  further to 16 to 24 ft, peaking late Friday morning and Friday 
  afternoon. Winds ease by late Friday evening, but seas will 
  remain very steep Friday night. Steep seas are expected into 
  next week.

* WHERE...All the area.

* WHEN...For the Storm Warning, from 7 AM to 7 PM PST Friday. 
  For the Hazardous Seas Warning, from 7 PM Friday to 1 AM PST 
  Saturday. For the Gale Warning, until 7 AM PST Friday. For the 
  Hazardous Seas Warning, until 10 PM PST this evening.

* IMPACTS...Very strong winds and very steep seas could capsize 
  or damage vessels. Visibilities will be significantly reduced.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should remain in port, alter course, and/or secure the
vessel for very strong winds and very steep and hazardous seas.

&&

$$

Visit us at https://www.weather.gov/Medford
178 
WHUS76 KMFR 251020
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
220 AM PST Fri Dec 25 2020

PZZ370-252330-
/O.EXT.KMFR.GL.W.0035.000000T0000Z-201225T1500Z/
/O.CON.KMFR.SR.W.0006.201225T1500Z-201226T0300Z/
/O.CON.KMFR.SE.W.0076.201226T0300Z-201226T0900Z/
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
220 AM PST Fri Dec 25 2020

...GALE WARNING NOW IN EFFECT UNTIL 7 AM PST THIS MORNING...
...STORM WARNING REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 7 PM
PST THIS EVENING...
...HAZARDOUS SEAS WARNING REMAINS IN EFFECT FROM 7 PM THIS
EVENING TO 1 AM PST SATURDAY...

* WHAT...South winds 35 to 40 kt this morning, increasing to 40 to
  45 kt with gusts up to 60 kt this afternoon and evening. Very 
  steep and hazardous wind- driven seas building to 20 to 25 feet 
  today, then gradually diminishing through tonight. 

* WHERE...All areas. 

* WHEN...Winds and seas will increase through this morning, then
  peak this afternoon and evening, before conditions gradually
  improve late this evening and tonight. 

* IMPACTS...Very strong winds and very steep seas could capsize 
  or damage vessels. Visibilities will be significantly reduced.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should remain in port, alter course, and/or secure the
vessel for very strong winds and very steep and hazardous seas.

&&

$$

PZZ350-356-252330-
/O.CON.KMFR.GL.W.0035.000000T0000Z-201226T0300Z/
/O.CON.KMFR.SR.W.0006.201225T1500Z-201226T0300Z/
/O.CON.KMFR.SE.W.0076.201226T0300Z-201226T0900Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
220 AM PST Fri Dec 25 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...
...STORM WARNING REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 7 PM
PST THIS EVENING...
...HAZARDOUS SEAS WARNING REMAINS IN EFFECT FROM 7 PM THIS
EVENING TO 1 AM PST SATURDAY...

* WHAT...South winds 35 to 40 kt this morning, increasing to 40 to
  45 kt with gusts up to 60 kt this afternoon and evening. Very 
  steep and hazardous wind- driven seas building to 16 to 21 feet 
  today, then gradually diminishing through tonight. 

* WHERE...Gales and very steep seas are expected in all areas,
  with storm conditions expected beyond 4nm from shore and in the
  vicinity of all capes and headlands.
 
* WHEN...Winds and seas will increase through this morning, then
  peak this afternoon and evening, before conditions gradually 
  improve late this evening and tonight. 

* IMPACTS...Very strong winds and very steep seas could capsize 
  or damage vessels. Visibilities will be significantly reduced.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should remain in port, alter course, and/or secure the
vessel for very strong winds and very steep and hazardous seas.

&&

$$

PZZ376-252330-
/O.CON.KMFR.GL.W.0035.000000T0000Z-201225T1500Z/
/O.CON.KMFR.SR.W.0006.201225T1500Z-201226T0300Z/
/O.CON.KMFR.SE.W.0076.201226T0300Z-201226T0900Z/
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
220 AM PST Fri Dec 25 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 7 AM PST THIS MORNING...
...STORM WARNING REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 7 PM
PST THIS EVENING...
...HAZARDOUS SEAS WARNING REMAINS IN EFFECT FROM 7 PM THIS
EVENING TO 1 AM PST SATURDAY...

* WHAT...South winds 35 to 40 kt this morning, increasing to 40 to
  45 kt with gusts up to 60 kt this afternoon and evening. Very 
  steep and hazardous wind- driven seas building to 20 to 25 feet 
  today, then gradually diminishing through tonight. 

* WHERE...All areas. 

* WHEN...Winds and seas will increase through this morning, then
  peak this afternoon and evening, before conditions gradually
  improve late this evening and tonight. 

* IMPACTS...Very strong winds and very steep seas could capsize 
  or damage vessels. Visibilities will be significantly reduced.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should remain in port, alter course, and/or secure the
vessel for very strong winds and very steep and hazardous seas.

&&

$$

Visit us at https://www.weather.gov/Medford
574 
WHUS76 KMFR 251642
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
842 AM PST Fri Dec 25 2020

PZZ350-356-260000-
/O.CON.KMFR.GL.W.0035.000000T0000Z-201226T0300Z/
/O.CON.KMFR.SR.W.0006.000000T0000Z-201226T0300Z/
/O.CON.KMFR.SE.W.0076.201226T0300Z-201226T0900Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
842 AM PST Fri Dec 25 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...
...STORM WARNING REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...
...HAZARDOUS SEAS WARNING REMAINS IN EFFECT FROM 7 PM THIS
EVENING TO 1 AM PST SATURDAY...

* WHAT...South winds 35 to 45 kt with gusts up to 60 kt through
  this evening. Very steep and hazardous wind-driven seas building
  to 16 to 21 feet today, then gradually diminishing tonight.

* WHERE...Very steep seas are expected in all areas, with gales
  near shore and storm conditions beyond 4 nm from shore and in
  the vicinity of capes and headlands.

* WHEN...Winds and seas will peak this afternoon and remain very
  strong and high this evening, then conditions gradually improve
  overnight.

* IMPACTS...Very strong winds and very steep seas could capsize 
  or damage vessels. Visibilities will be significantly reduced.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should remain in port, alter course, and/or secure the
vessel for very strong winds and very steep and hazardous seas.

&&

$$

PZZ370-376-260000-
/O.CON.KMFR.SR.W.0006.000000T0000Z-201226T0300Z/
/O.CON.KMFR.SE.W.0076.201226T0300Z-201226T0900Z/
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
842 AM PST Fri Dec 25 2020

...STORM WARNING REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...
...HAZARDOUS SEAS WARNING REMAINS IN EFFECT FROM 7 PM THIS
EVENING TO 1 AM PST SATURDAY...

* WHAT...South winds 40 to 45 kt with gusts up to 60 kt through
  this evening. Very steep and hazardous wind-driven seas building
  to 20 to 25 feet today, then gradually diminishing tonight.

* WHERE...All areas.

* WHEN...Winds and seas will peak this afternoon and remain strong
  and high this evening, before conditions gradually improve
  overnight.

* IMPACTS...Very strong winds and very steep seas could capsize 
  or damage vessels. Visibilities will be significantly reduced.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should remain in port, alter course, and/or secure the
vessel for very strong winds and very steep and hazardous seas.

&&

$$

Visit us at https://www.weather.gov/Medford
666 
WHUS76 KMFR 252256
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
256 PM PST Fri Dec 25 2020

PZZ350-356-260900-
/O.CON.KMFR.GL.W.0035.000000T0000Z-201226T0300Z/
/O.CON.KMFR.SR.W.0006.000000T0000Z-201226T0300Z/
/O.CON.KMFR.SE.W.0076.201226T0300Z-201226T0900Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
256 PM PST Fri Dec 25 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...
...STORM WARNING REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...
...HAZARDOUS SEAS WARNING REMAINS IN EFFECT FROM 7 PM THIS
EVENING TO 1 AM PST SATURDAY...

* WHAT...South winds 35 to 45 kt with gusts up to 60 kt through 
  this evening. Very steep and hazardous wind-driven seas 
  building to 16 to 21 feet today, then gradually diminishing 
  tonight.

* WHERE...Very steep seas are expected in all areas, with gales 
  near shore and storm conditions beyond 4 nm from shore and in 
  the vicinity of capes and headlands.

* WHEN...Winds and seas will peak this afternoon and remain very 
  strong and high this evening, then conditions gradually 
  improve overnight.

* IMPACTS...Very strong winds and very steep seas could capsize 
  or damage vessels. Visibilities will be significantly reduced.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should remain in port, alter course, and/or secure the
vessel for very strong winds and very steep and hazardous seas.

&&

$$

PZZ370-376-260900-
/O.CON.KMFR.SR.W.0006.000000T0000Z-201226T0300Z/
/O.CON.KMFR.SE.W.0076.201226T0300Z-201226T0900Z/
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
256 PM PST Fri Dec 25 2020

...STORM WARNING REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...
...HAZARDOUS SEAS WARNING REMAINS IN EFFECT FROM 7 PM THIS
EVENING TO 1 AM PST SATURDAY...

* WHAT...South winds 40 to 45 kt with gusts up to 60 kt through 
  this evening. Very steep and hazardous wind-driven seas 
  building to 20 to 25 feet today, then gradually diminishing 
  tonight.

* WHERE...All areas.

* WHEN...Winds and seas will peak this afternoon and remain 
  strong and high this evening, before conditions gradually 
  improve overnight.

* IMPACTS...Very strong winds and very steep seas could capsize 
  or damage vessels. Visibilities will be significantly reduced.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should remain in port, alter course, and/or secure the
vessel for very strong winds and very steep and hazardous seas.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this gale warning went out at Dec 23, 11:55 AM PST, 2 hours 12 minutes earlier.

Area forecast discussion, Dec 23, 11:55 AM PST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1155 AM PST Wed Dec 23 2020

Updated aviation discussion.

.DISCUSSION.../Issued 920 AM PST Wed Dec 23 2020/ There is some
localized dense fog at the Medford airport, but does not appear on
other road cameras. Therefore have withheld issuing a freezing fog
advisory this morning.

Pressure gradients from Medford to Redding continue to support
advisory speed winds in the Shasta valley Christmas day and is
consistent with the most recent hi-res model run output. The snow
amounts across Siskiyou county in the Winter Storm Watch are
between the 50th and 75th percentile of NBM amounts, and so
confidence is increasing that we are describing the most probable
scenario. With the forecast on track please see the previous
discussion below for expanded details. -Miles

&&

.AVIATION...For the 23/18Z TAFs...VFR conditions will persist
through the day with strong east winds aloft.  Satellite shows a lot
of dry air lingering around California and that should persist
through the TAF period.  However,  we'll see another round of LIFR
visibilities with freezing fog west of the Cascades Thursday
morning.  As for East of the Cascades, it's looking like fog is
unlikely Thursday morning.

-Smith

&&

.MARINE...Updated 920 AM PST Wednesday 23 Dec 2020... Relatively
calm, sub-advisory conditions will continue into Thursday morning.

A strong front will approach the region late Thursday afternoon.
Southerly winds will strengthen, possibly to gales, and wind driven
seas will become very steep and hazardous. A gale watch has been
issued for late Thursday afternoon into Christmas evening to cover
this. Wind driven seas from this front look to peak Friday afternoon
and evening, however, seas will remain very steep overnight into
Saturday. A very high and long period swell is possible Saturday
morning. Guidance indicates a decrease in a very high and very long
period swell, now showing of 16 to 18 ft at 14 seconds arriving
Saturday morning and peaking Saturday afternoon and evening.
However, this is a significant departure from previous runs and will
have to monitor further runs. Seas will gradually diminish Saturday
night into Sunday, but will remain high and steep through the end of
the weekend.

&&

.PREV DISCUSSION... /Issued 335 AM PST Wed Dec 23 2020/

DISCUSSION...Satellite imagery is showing some low clouds and fog
across portions of the Umpqua Valley, including at Roseburg. Visibilities
are at a couple of miles for now, and will become even more
limited during the early morning and sunrise. Will continue to
check for the need for a dense fog advisory, but none is needed at
the writing of this discussion. It also looks as if the fog and
low stratus has made it to Grants Pass, but elsewhere clear skies
and cold temperatures are occurring. Other inland valleys (the
Rogue) will see bouts of freezing fog later this morning while
other areas, particularly near the coast, will see heavy frost.

High pressure over the area will set up east winds and drying over
the ridges with less drying in the valleys due to the inversion.
Without clouds, expect the inversion to weaken during the
afternoon and some meager mixing to occur. Still the inversion
will not completely break, since the influence of high pressure is
so strong. This pattern will continue into Christmas Eve. If you
must travel, through Thursday evening is the perfect time to do
so. Please note, if you're traveling south on I-5 Thursday evening,
conditions may be breezy in the Shasta Valley ahead of the next
system coming in.

Models have remained steady with the incoming front, and Santa
should be able to clear the Pacific Northwest before precipitation
reaches the coast in the early morning. He will have to deal with
increased southerly winds ahead of the front, which will continue
to be breezy, and become strongest on Christmas day, particularly
for the Shasta Valley, Summer Lake, and our other traditionally
windy spots. Have not issued any products for it, but guidance is
suggesting that advisory level winds will be possible for these
areas. The southern end of the Rouge Valley may even see some
breezy winds as well. With the increase in winds overnight, do not
think fog and stratus will be a big problem except across the
Umpqua Basin. Still, Santa should make sure that Rudolph is rested
up so he can lead the way, just in case.

Then, on Christmas day, precipitation arrives ahead of a frontal
boundary and associated area of low pressure. This system looks
like a traditional storm with an influx Atmospheric River-like
moisture with southwest flow. This will bring at least moderate if
not spots of heavy rain for the coast and coast range near
Brookings. Rain rates appear to be below debris flow thresholds
for now, but will need to keep monitoring this--especially when
the high resolution data comes in.

Otherwise, the aforementioned southerly/southwesterly winds will
bring snow levels up to around 5000 to 6000 feet west of the
Cascades in Oregon and west of I-5 in California. For areas east,
snow levels will remain closer to 4000 feet. The front moves
through Friday afternoon and evening, bringing the snow levels
back down to around 4000 feet before further dropping them to near
3000 feet Saturday morning. Thus, some decent snowfall will be
possible in the Cascades and Siskiyous. A winter storm watch
remains in effect for portions of northern California above 4000
feet. Please see the NPWMFR for more details. Winter weather
advisories may be needed for the Cascades/Siskiyous, but am not
confident enough to make those decisions--especially since the
snow amounts will be dependent on timing of the front and location
of the moisture and low pressure system moving through.

Otherwise, showers will linger into Saturday as the low moves
across the Pacific Northwest. Preliminary amounts of snow for the
Friday System appear to be up to a foot of snow on the highest
Cascade Peaks with Highway 140 seeing 4 to 8 inches of snow over a
36 hour period. Mt. Shasta City could see 2 to 6 inches, and
Interstate 5 could see 1 to 4 inches of snow. Meanwhile, I-5 on
Siskiyou Summit looks to escape significant impacts with up to 3
inches of snow. Please note that these amounts are bound to change
as new information comes in.

A brief break is expected on Saturday night, and then a second
low will spin up and move through Central California bringing
additional rain and snow showers. Snow levels will be much lower
on this one since we are on the northern side of the system and
will have had a cold airmass already come through. The ECMWF is
more progressive with this system while the GFS holds onto showers
through Monday night. Have gone with the National Blend of Models
as a good way of blending the solutions with a calibrated
weighting system, which is showing a 10 percent chance of showers
into next week. -Schaaf

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...Winter Storm Watch from Friday morning through Saturday morning
     above 4000 feet in the for CAZ080-082-083.

Pacific Coastal Waters...Gale Watch from Thursday afternoon through Friday afternoon for
     PZZ350-356-370-376.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 2:07 PM PSTHazardous Seas WarningMFR32 hr
Dec 23, 2:38 PM PSTHigh Wind WatchMFRSiskiyou11 hr

Nearby

Gale Warnings in Oregon, 2020Every gale warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.